Alert archive / California / Winter Storm Watches in 2020
Winter Storm Watch 5, NWS Eureka, CA
NWS Eureka, CA issued this winter storm watch at Dec 22, 2020, 11:50 AM PST for Trinity County, California. It took effect at Dec 25, 2020, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 22, 2020, 11:50 AM PST (19:50 UTC)
- In effect from
- Dec 25, 2020, 10:00 AM PST
- Expired
- Dec 24, 2020, 3:11 AM PST
- In force
- Issued by
- NWS Eureka, CA
County Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 101 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
944 WWUS46 KEKA 221950 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 1150 AM PST Tue Dec 22 2020 ...HEAVY MOUNTAIN SNOW POSSIBLE CHRISTMAS DAY... .Precipitation is forecast to spread across the region during late Friday morning and persist through Saturday morning. A cold airmass will favor snow across Trinity County. The heaviest snowfall totals will occur across the Trinity Alps, but several inches of snow will also be possible across the lower valleys below highway pass level. CAZ107-108-230400- /O.NEW.KEKA.WS.A.0005.201225T1800Z-201226T1800Z/ Northern Trinity-Southern Trinity- 1150 AM PST Tue Dec 22 2020 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations from 4 to 12 inches possible. Several inches of snow will also be possible across the lower valleys. * WHERE...Northern Trinity and Southern Trinity Counties. * WHEN...From Friday morning through Saturday morning. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
6 follow-up statements
904 WWUS46 KEKA 222205 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 205 PM PST Tue Dec 22 2020 ...HEAVY MOUNTAIN SNOW POSSIBLE CHRISTMAS DAY... .Precipitation is forecast to spread across the region during late Friday morning and persist through Saturday morning. A cold airmass will favor snow across Trinity County. The heaviest snowfall totals will occur across the Trinity Alps, but several inches of snow will also be possible across the lower valleys below highway pass level. CAZ107-108-230615- /O.CON.KEKA.WS.A.0005.201225T1800Z-201226T1800Z/ Northern Trinity-Southern Trinity- 205 PM PST Tue Dec 22 2020 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations from 4 to 12 inches possible. Several inches of snow will also be possible across the lower valleys. * WHERE...Northern Trinity and Southern Trinity Counties. * WHEN...From Friday morning through Saturday morning. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
019 WWUS46 KEKA 230520 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 920 PM PST Tue Dec 22 2020 ...HEAVY MOUNTAIN SNOW POSSIBLE CHRISTMAS DAY... .Precipitation is forecast to spread across the region during late Friday morning and persist through Saturday morning. A cold airmass will favor snow across Trinity County. The heaviest snowfall totals will occur across the Trinity Alps, but several inches of snow will also be possible across the lower valleys below highway pass level. CAZ107-108-231330- /O.CON.KEKA.WS.A.0005.201225T1800Z-201226T1800Z/ Northern Trinity-Southern Trinity- 920 PM PST Tue Dec 22 2020 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations from 4 to 12 inches possible. Several inches of snow will also be possible as low as 2,000 feet. * WHERE...Southern Trinity and Northern Trinity Counties. This includes the passes above 2,500 feet on Highway 3, 299 and 36. * WHEN...From Friday morning through Saturday morning. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
249 WWUS46 KEKA 231509 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 709 AM PST Wed Dec 23 2020 ...HEAVY MOUNTAIN SNOW POSSIBLE CHRISTMAS DAY... .Precipitation is forecast to spread across the region during late Friday morning and persist through Saturday morning. A cold airmass will favor snow across Trinity County. The heaviest snowfall totals will occur across the Trinity Alps, but several inches of snow will also be possible across the lower valleys below highway pass level. CAZ107-108-232315- /O.CON.KEKA.WS.A.0005.201225T1800Z-201226T1800Z/ Northern Trinity-Southern Trinity- 709 AM PST Wed Dec 23 2020 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations from 4 to 12 inches possible. Several inches of snow will also be possible as low as 2,000 feet. * WHERE...Southern Trinity and Northern Trinity Counties. This includes the passes above 2,500 feet on Highway 3, 299 and 36. * WHEN...From Friday morning through Saturday morning. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
244 WWUS46 KEKA 232209 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 209 PM PST Wed Dec 23 2020 ...HEAVY MOUNTAIN SNOW POSSIBLE CHRISTMAS DAY... .Precipitation is forecast to spread across the region during late Friday morning and persist through Saturday morning. A cold airmass will favor snow across Trinity County. The heaviest snowfall totals will occur across the Trinity Alps, but several inches of snow will also be possible across the lower valleys below highway pass level. CAZ107-108-240615- /O.CON.KEKA.WS.A.0005.201225T1800Z-201226T1800Z/ Northern Trinity-Southern Trinity- 209 PM PST Wed Dec 23 2020 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations from 4 to 12 inches possible. Several inches of snow will also be possible as low as 2,000 feet. * WHERE...Southern Trinity and Northern Trinity Counties. This includes highway passes above 2,500 feet on Highway 3, 299 and 36. * WHEN...From Friday morning through Saturday morning. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
178 WWUS46 KEKA 240548 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 948 PM PST Wed Dec 23 2020 ...HEAVY MOUNTAIN SNOW POSSIBLE CHRISTMAS DAY... .Precipitation is forecast to spread across the region during late Friday morning and persist through Saturday morning. A cold airmass will favor snow across Trinity County. The heaviest snowfall totals will occur across the Trinity Alps, but several inches of snow will also be possible across the eastern valleys below highway pass level. CAZ107-108-241400- /O.CON.KEKA.WS.A.0005.201225T1800Z-201226T1800Z/ Northern Trinity-Southern Trinity- 948 PM PST Wed Dec 23 2020 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING above 2,500 feet... * WHAT...Heavy snow possible. Total snow accumulations from 4 to 12 inches possible. Several inches of snow will also be possible as low as 2,000 feet. * WHERE...Southern Trinity and Northern Trinity Counties. This includes highway passes above 2,500 feet on Highway 3, 299 and 36. * WHEN...From Friday morning through Saturday morning. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. A Winter Storm Watch means there is a potential for significant snow, sleet, or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
910 WWUS46 KEKA 241111 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 311 AM PST Thu Dec 24 2020 ...HEAVY MOUNTAIN SNOW EXPECTED CHRISTMAS DAY ABOVE 3500 FEET... .Light precipitation is forecast to spread across the region late Friday morning and increase in intensity during the afternoon and evening. A cold airmass will favor snow across Trinity County. The heaviest snowfall totals will occur across the Trinity Alps, but snow will also be possible across the eastern valleys around highway pass level. CAZ107-108-241915- /O.UPG.KEKA.WS.A.0005.201225T1800Z-201226T1800Z/ /O.NEW.KEKA.WS.W.0005.201225T1800Z-201226T1800Z/ Northern Trinity-Southern Trinity- 311 AM PST Thu Dec 24 2020 ...WINTER STORM WARNING IN EFFECT FROM 10 AM FRIDAY TO 10 AM PST SATURDAY ABOVE 3500 FEET... * WHAT...Heavy snow expected. Total snow accumulations up to 15 inches at Scott Mountain pass. Three to six inches are possible around Trinity Center at 2500 feet. An inch or less is expected at Weaverville, Douglas City and Hayfork. * WHERE...Northern Trinity and Southern Trinity Counties. * WHEN...From 10 AM Friday to 10 AM PST Saturday. * IMPACTS...Travel could be very difficult to impossible at times. The hazardous conditions will be impacted on highway three at Scott Mountain pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state of California can be obtained by calling 1-800-GAS-ROAD. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 22, 4:49 AM PST, 7 hours 1 minute earlier.
Area forecast discussion, Dec 22, 4:49 AM PST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
449 AM PST Tue Dec 22 2020
.SYNOPSIS...Colder temperatures are settling in this evening after
the passage of a cold front. A healthy ridge of high pressure will
build in to set up a dry period for most of this week before the
next colder weather system moves in on Friday with more
precipitation chances.
.DISCUSSION...A cold front passed through the area overnight with a
relatively quick period of rain and some gusty winds. Clearing skies
and light winds quickly developing in its wake. Nudged temperatures
down a bit to MOS values, given the setup for effective boundary
layer decoupling. Expecting a couple more nights of similar lows.
Robust ridging will begin to build in today, along with an
associated inverted trough. Offshore flow will develop in
response, with some gusty east to northeast winds expected at some
of the interior ridgetops. The days will see abundant sunshine
and warmer temperatures through Thursday, which should prove to be
pleasant and enjoyable.
Later Thursday, higher clouds should start moving in ahead of the
next weather upper disturbance due Friday. Rainfall rates may become
moderate during Friday afternoon and evening, particularly along
west-southwest facing terrain. In addition, pre-frontal southerlies
may gust to 40 kt across exposed ridges and coastal areas. Focus for
this disturbance is shifting to the forecast cold model soundings
and opportunity for snowfall in Trinity county. Moreover, the
precipitation will arrive into a dry airmass in the wake of the
developing offshore flow, with the potential for effective
evaporative cooling through the column. With that said, it will not
be impossible for snow elevations to lower to 3000 to perhaps 2500
feet at times in northern Trinity county.
A cold and weakly unstable post-frontal airmass is forecast to
spread east across the area during Friday night. A few thunderstorms
as well as small hail may occur as a result in the vicinity of the
coast. Another storm system will approach later Sunday or into
Monday, however the track looks to be a little south of the EKA CWA
at this time.
&&
.AVIATION...Fog and low clouds in the valleys this morning are
expected to burn off and mix out by late morning and early this
afternoon. Otherwise, VFR is expected at all forecast terminals
through today as northerly winds increase. MVFR vsby obscuration
will be possible at KACV and KCEC this evening after northerly winds
abate, however light offshore winds later in the night should limit
the duration of mist and haze. Fog and low clouds will almost
certainly reform in the interior valleys again, however VFR is
expected at KUKI.
&&
.MARINE...Steep northerly seas from 10 to 14 feet and gusty
northerly winds from 25 to 30 kt (possibly gusting to 35 kt downwind
of Cape Mendo) are forecast today through this evening. Winds and
seas are forecast to lay down on Wed, and then shift around to the
southeast by Thu. Moderate to strong southerly winds are expected to
develop in advance of a low pressure system and front late Thu
into Fri, followed by large and steep westerly seas on Sat.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 PM PST this evening for PZZ450-455.
Small Craft Advisory until 7 AM PST Wednesday for PZZ470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Dec 22, 2:49 AM PST, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service Eureka CA 249 AM PST Tue Dec 22 2020 CAZ101>115-231100- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake County- Southern Lake County- 249 AM PST Tue Dec 22 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 2:11 PM PST | Gale Watch | EKA | 24 hr |
Nearby
Winter Storm Watches in California, 2020Every winter storm watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.